Texas, 2018

Flash Flood and Hail in Texas, June 6 to 8, 2018

June 6 to 8, 2018 · NWS SJT · 15 events in 6 counties and zones

North flow aloft resulted in scattered showers and thunderstorms across much of West Central Texas. A few strong to severe thunderstorms developed, resulting in several large hail and damaging wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

North flow aloft resulted in scattered showers and thunderstorms across much of West Central Texas. A few strong to severe thunderstorms developed, resulting in several large hail and damaging wind reports. In addition, locally heavy rainfall resulted in flash flooding across portions of the city of Abilene.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 5, 11:32 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 5, 11:32 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1232 AM CDT Wed Jun 6 2018

.UPDATE...
06Z TAF Aviation section. Also, forecast updated to expand area of
thunderstorms/showers for the early morning hours as an outflow
boundary continues to move down from the north with
showers/thunderstorms initiating along it.

&&

.AVIATION...
/06Z TAFS/

Scattered TSRA/SHRA will continue to move through the Big Country
and into the portions of the Concho Valley and Heartland regions
through about 10Z, with localized MVFR/IFR CIGs/Vis possible
underneath any +TSRA. CB tops to 50000 ft AGL. Otherwise,
primarily VFR conditions expected through 06Z Thurs. An outflow
boundary moving down from the north where the TSRA/SHRA are
developing this morning will likely bring TEMPO strong winds
(gusts of 25-30 KT) from the northerly direction to KSJT and
KBBD, so added a TEMPO group to those TAFs.

&&

.PREV DISCUSSION... /issued 952 PM CDT Tue Jun 5 2018/

UPDATE...

Increased POPs across the Big Country and Heartland overnight.

DISCUSSION...

An area of showers and thunderstorms continues southeast across
Northwest Texas this evening. Latest HRRR and TTU WRF guidance
are in fairly good agreement and brings the convection south
across the Big Country by late evening and across portions
of the Heartland after midnight. Increased POPs to 30 and 40
percent across this area for the rest of tonight. Could see
a strong storm or two capable of producing marginally severe
wind gusts and some hail given bulk shear around 30 knots and
MLCAPES 1000 to 1500 J/Kg. Also made some changes to sky cover
and adjusted temps and dewpoints to account for trends for the
rest of the overnight period.

PREV DISCUSSION... /issued 619 PM CDT Tue Jun 5 2018/

AVIATION...
/00Z TAFS/

VFR conditions are expected to persist across all of terminals for
the reminder of the TAF period. However, a few scattered
thunderstorms are expected across the Big Country on Tuesday
evening and night. Thus VCTS has been added to the TAF until 7Z
for KABI only. Otherwise, gusty conditions will likely persist
across all terminals late Wednesday morning through Wednesday
evening.

PREV DISCUSSION... /issued 302 PM CDT Tue Jun 5 2018/

DISCUSSION...

Temperatures have risen back into the mid 90s to 100 degrees
across the area this afternoon as upper ridging centered over
northern Mexico builds back into West Central Texas. Short range
guidance and CAM's continue to indicate scattered showers and
thunderstorms developing across northwest Texas later this evening
and drifting southeastward in the northwesterly flow aloft. Thus
will maintain a chance showers and thunderstorms this evening and
overnight mainly across the Big Country. A few of these storms
could be on the strong side with damaging winds the primary
threat. Otherwise, the upper ridge strengthens across the region
on Wednesday with temperatures soaring into the triple digits area
wide. Have held off a heat advisory with this forecast package as
temperatures may remain just at or below criteria. Models continue
to indicate the ridge weakening by this weekend and going into
next week which would bring a respite from the 100 degree
temperatures. Will continue to monitor model guidance for any
disturbances that may impact the region through next week...but
chance of PoP's look on the low side through the extended.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	101  75 100  74 /  10   0  10  10
San Angelo 	103  75 102  74 /  10  10  10   5
Junction 	101  73 100  73 /   5   0   5   5
Brownwood 	 98  73  97  73 /   5   5  10  10
Sweetwater 	103  74 101  75 /  10   5  10  10
Ozona      	101  74  98  73 /  10   5   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

PREVIOUS DISCUSSION...42/99
UPDATE/AVIATION 06Z TAFS...SJH
Hazardous weather outlook, Jun 5, 1:46 PM CST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
246 PM CDT Tue Jun 5 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-062000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
246 PM CDT Tue Jun 5 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms, across much of the Big Country and the northern
Heartland, may produce large hail and damaging winds, mainly this
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Afternoon highs well above seasonal normals look likely for
Wednesday and Thursday. The primary hazard is heat related
illness.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 5, 9:19 PM CST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1019 PM CDT TUE JUN 5 2018

TXZ049-098-099-113-060400-
Haskell TX-Throckmorton TX-Fisher TX-Jones TX-
1019 PM CDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL...NORTHWESTERN JONES...
NORTHERN FISHER AND NORTHWESTERN THROCKMORTON COUNTIES UNTIL 1100 PM
CDT...

At 1018 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Lockett to near Vera to
Old Glory to 9 miles north of Hobbs. Movement was southeast at 25
mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Rule around 1045 PM CDT.
  Haskell around 1100 PM CDT.

Other locations impacted by these storms include Jud, Us-
380 Near The Haskell-Stonewall County Line, Us-277 Near The Haskell-
Knox County Line and Hitson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3313 9962 3274 10041 3287 10066 3296 10065
      3296 9999 3340 9999 3340 9931
TIME...MOT...LOC 0318Z 284DEG 20KT 3400 9941 3357 9952 3315 10007
3292 10062

PO
Special weather statement, Jun 5, 10:04 PM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1104 PM CDT TUE JUN 5 2018

TXZ098-099-114-060445-
Haskell TX-Throckmorton TX-Shackelford TX-
1104 PM CDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHACKELFORD AND
SOUTHEASTERN THROCKMORTON COUNTIES UNTIL 1145 PM CDT...

At 1103 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Megargel to 7 miles southwest
of Throckmorton to near Nugent to near Noodle. Movement was southeast
at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Woodson around 1120 PM CDT.

Other locations impacted by these storms include The Intersection Of
Us-183 And Us-283, The Intersection Of Us-283 And Ranch Road 209, Us-
180 Near The Shackelford-Stephens County Line and Lusk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 9895 3295 9909 3258 9910 3294 9961
      3312 9931 3340 9896
TIME...MOT...LOC 0403Z 297DEG 43KT 3336 9888 3309 9924 3271 9976 3257
10015

PO
Special weather statement, Jun 5, 11:15 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1215 AM CDT WED JUN 6 2018

TXZ114-128-060600-
Shackelford TX-Callahan TX-
1215 AM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALLAHAN AND
SHACKELFORD COUNTIES UNTIL 100 AM CDT...

At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm near
Albany, moving southeast at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Moran around 1225 AM CDT.

Other locations impacted by this storm include Mccarty Lake, Us-
283 Near The Callahan-Shackelford County Line, Us-
180 Near The Shackelford-Stephens County Line, Admiral and I-
20 Near The Callahan-Eastland County Line.

This includes Interstate 20 between Mile Markers 304 and 323.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3278 9909 3252 9909 3251 9911 3222 9912
      3222 9931 3253 9954 3273 9955 3293 9942
TIME...MOT...LOC 0513Z 316DEG 32KT 3263 9928

PO
Special weather statement, Jun 6, 12:03 AM CST, 52 minutes before
Special Weather Statement
National Weather Service San Angelo TX
103 AM CDT WED JUN 6 2018

TXZ065-066-072-060645-
Runnels TX-Tom Green TX-Coke TX-
103 AM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COKE...NORTHEASTERN TOM
GREEN AND WESTERN RUNNELS COUNTIES UNTIL 145 AM CDT...

At 102 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bronte, or 13 miles east of Robert Lee, moving south at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Tennyson around 115 AM CDT.
  Orient around 125 AM CDT.
  Miles around 130 AM CDT.

Other locations impacted by this storm include Wilmeth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3200 10040 3199 10007 3158 10007 3161 10049
TIME...MOT...LOC 0602Z 008DEG 31KT 3184 10027

PO

The radar

The San Angelo radar (KSJT), 39 km away, was scanning. The volume nearest the first event began at 06:54 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Hail, Runnels

When
June 6, 12:55 AM CST to 12:57 AM CST
Where
Runnels County, Miles
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
31.600, -100.180

The media reported 1.5 inch hail on U.S. Highway 67 near Miles.

Thunderstorm Wind, Tom Green

When
June 6, 1:04 AM CST to 1:05 AM CST
Where
Tom Green County, 0.69 mi S of (Sjt)mathis Fld San
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
31.360, -100.500

The ASOS at Mathis Field reported a wind gust of 66 mph.

Hail, Tom Green

When
June 6, 1:11 AM CST to 1:13 AM CST
Where
Tom Green County, Harriet
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
31.550, -100.320

The media reported 1.5 inch hail off Duckworth Road in Harriet.

Thunderstorm Wind, Haskell

When
June 7, 5:29 PM CST to 5:30 PM CST
Where
Haskell County, 2.37 mi NNE of Weinert
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.350, -99.660

Thunderstorm Wind, Haskell

When
June 7, 5:55 PM CST to 5:56 PM CST
Where
Haskell County, 0.58 mi E of Haskell
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
33.170, -99.740

Thunderstorm Wind, Haskell

When
June 7, 6:00 PM CST to 6:01 PM CST
Where
Haskell County, 2.37 mi NNE of Weinert
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
33.350, -99.660

Thunderstorm Wind, Haskell

When
June 7, 6:15 PM CST to 6:16 PM CST
Where
Haskell County, 0.58 mi E of Weinert
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.320, -99.670

A trained spotter estimated a wind gust of 60 mph.

Thunderstorm Wind, Jones

When
June 7, 6:24 PM CST to 6:25 PM CST
Where
Jones County, 0.58 mi E of Stamford Arledge Arp
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.920, -99.720

Thunderstorm Wind, Jones

When
June 7, 7:15 PM CST to 7:16 PM CST
Where
Jones County, 0.69 mi S of Hawley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.610, -99.830

A trained spotter estimated a wind gust of 65 mph.

Hail, Jones

When
June 7, 7:20 PM CST to 7:22 PM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.940, -99.800

Hail, Jones

When
June 7, 8:10 PM CST to 8:12 PM CST
Where
Jones County, 0.69 mi S of Hawley
Measured
1 in hail
Reported by
Public
Coordinates
32.610, -99.830

Thunderstorm Wind, Jones

When
June 7, 8:10 PM CST to 8:11 PM CST
Where
Jones County, 0.69 mi S of Hawley
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
32.610, -99.830

The public estimated a wind gust of 70 mph.

Thunderstorm Wind, Taylor

When
June 7, 8:43 PM CST to 8:44 PM CST
Where
Taylor County, 0.9 mi SE of (Dys)dyess Afb Abile
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
32.410, -99.840

Flash Flood, Taylor

When
June 7, 9:23 PM CST to 11:59 PM CST
Where
Taylor County, 2.35 mi SSW of Hamby to 3.28 mi SE of (Abi)abilene Muni Ar
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.487, -99.642

The Abilene police department reported 10 high water rescues that continued until midnight. Several low water crossings were also closed and watered entered one home.

Thunderstorm Wind, Nolan

When
June 8, 12:00 AM CST to 12:01 AM CST
Where
Nolan County, 2.33 mi W of Champion
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.370, -100.660

A residence lost its metal roof on a section of the home. Power poles were knocked down. In addition, several branches were snapped due to the wind and leaves stripped due to hail. The hail was at least 6 inches deep on the nearby road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767188, 767190, 767189, 767196, 767197, 767198, 767199, 767200, 767203, 767202, 767204, 767205, 767206, 767209, 767212.